Funnel Cloud, Alachua
- When
- July 31, 11:58 AM EST
- Where
- Alachua County, 1.51 mi NNW of Cannons
- Reported by
- Public
- Coordinates
- 29.620, -82.340
A funnel cloud was sighted and persisted for about 1 minute.
An unstable and moist airmass under prevailing southwest flow steered convection inland from the Gulf of Mexico throughout the day.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAX wrote it up.
An unstable and moist airmass under prevailing southwest flow steered convection inland from the Gulf of Mexico throughout the day.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 31, 9:03 AM EST, 2 hours 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSONVILLE FL 1003 AM EDT FRI JUL 31 2009 .PUBLIC UPDATE... AS BEEN THE CASE THE PAST WEEK...CONVECTION WILL INITIATE ALONG THE I-75 CORRIDOR....WITH ACTIVITY EXPANDING EAST-NORTHEAST AS THE AFTERNOON UNFOLDS. FORECAST LOOKS GOOD...NO CHANGES. && .AVIATION... NORMAL DIURNAL CONVECTION FORECAST IN TAFS FOR THE AFTERNOON... WITH THUNDERSTORMS INITIATING AROUND 18Z AT KGNV AND AROUND 19Z FOR BALANCE OF LOCAL TERMINALS. && .MARINE... WINDS WILL PICK UP EACH NIGHT WITH THE SOUTHERLY NOCTURNAL JET SETTING UP AROUND THE BERMUDA RIDGE. DURATION WONT BE MORE THAN A COUPLE OF HOURS BUT WINDS MAY APPROACH SMALL CRAFT EXERCISE CAUTION WELL OFFSHORE FOR A BRIEF PERIOD EACH NIGHT. OTHERWISE EXPECT NORMAL SEA BREEZE ACTIVITY FOR THE LATE AFTERNOON AND EVENING HOURS. && .JAX WATCHES/WARNINGS/ADVISORIES... FL...NONE. GA...NONE. AM...NONE. && .PREVIOUS PUBLIC...MEAN LAYER WLY FLOW WILL CONTINUE WITH TROUGHING TO OUR NORTH AND THE BERMUDA RIDGE AXIS MEANDERING FROM SOUTH CENTRAL FL TO NORTH FLORIDA THROUGH THE WEEKEND. ALTHOUGH UPPER LEVEL TROUGHING WILL DEAMPLIFY SOME...WEAK TO MODERATE LOBES OF POSITIVE VORTICITY ADVECTION WILL CONTINUE TO PASS OVER THE AREA FROM BOTH THE W AND FROM THE SSE AS THEY ROTATE AROUND THE UPPER LEVEL RIDGE. LOW LEVEL DESTABILIZATION IS EXPECTED AS SFC TEMPS WARM INTO THE LOW 90S AND DEW PTS IN THE 70S WITH SEABREEZE ACTIVITY EXPECTED ALONG BOTH COASTS. THE MAIN INGREDIENT IN THE SHORT TERM THAT WILL DICTATE CONVECTIVE INITIATION AND COVERAGE WILL BE ATMOSPHERIC MOISTURE. MODELS DIVERGE WITH THE PLACEMENT AND TIMING OF DRY POCKETS ROTATING ACROSS N FL FROM THE SOUTH THIS WEEKEND...BUT DO AGREE THAT HIGHER POPS WILL BE OVER SE GA WITH RELATIVELY DRY AIR IMPACTING PARTS OF N FL. TODAY EXPECT CONVECTION WILL FIRST INITIATE ALONG THE GULF COAST AND TRACK INLAND INTO LATE MORNING...WITH A SEABREEZE MERGER LIKELY BETWEEN HIGHWAY 301 AND I-95 MID AFTN. THE MAIN CONVECTIVE CONCERN WILL DOWNBURST WINDS AND HEAVY RAINFALL. SAT AND SUN HIGHER POPS (60 PERCENT) WILL EXIST OVER SE GA AS SLIGHTLY DRIER AIR ROTATES NWD FROM SOUTH FL OVER OUR SOUTHERN CWA WHERE ABOUT 40 PERCENT POPS WILL BE ADVERTISED. .LONG TERM...MON THROUGH FRI...A DEEPER UPPER LEVEL TROUGH IS PROGGED TO CARVE OUT ACROSS THE EASTERN CONUS MIDWEEK WHILE THE LOW LEVEL RIDGE SHIFTS JUST NORTH OF OUR AREA BRINGS A LOW LEVEL SSE TO THE AREA. THE AFTN SEABREEZE MERGER WILL FOCUS INLAND TOWARD THE I-75 CORRIDOR...AND WITH UPPER LEVEL ENERGY TRAVERSING A MOIST AND UNSTABLE AIRMASS...WILL CONTINUE WITH HIGH CHANCE POPS EACH DAY. TEMPS WILL BE AT TO JUST ABOVE CLIMO WITH HIGHS IN THE LOWER 90S EAST COAST TO LOWER 90S INLAND WITH MINS IN THE LOW TO MID 70S. && ECZ
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSONVILLE FL 444 AM EDT FRI JUL 31 2009 FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-010930- ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY- CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE- COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)- GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM- ST JOHNS-SUWANNEE-UNION-WARE-WAYNE- 444 AM EDT FRI JUL 31 2009 THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA. .DAY ONE...TODAY AND TONIGHT... ...NUMEROUS THUNDERSTORMS EXPECTED THIS AFTERNOON AND EVENING... NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE AREA AGAIN TODAY AS AN UPPER LEVEL DISTURBANCE PASSES OVER SOUTHEAST GEORGIA THIS AFTERNOON. THIS FEATURE COMBINED WITH A MOIST AND UNSTABLE AIRMASS WILL ENHANCE STORMS THAT HAVE DEVELOPED IN ASSOCIATION WITH THE SEABREEZE FRONTS THIS AFTERNOON. STRONG TO ISOLATED SEVERE STORMS WILL BE POSSIBLE AND CAPABLE OF PRODUCING GUSTY WINDS AND SMALL HAIL. HEAVY RAINFALL WILL BE POSSIBLE ESPECIALLY OVER NORTHEAST FLORIDA WHERE SLOWER STORM MOTION IS EXPECTED. STORMS WILL TRACK GENERALLY EAST TO NORTHEAST AROUND 10 TO 15 MPH...THEN ADDITIONAL DEVELOPMENT WITH ERRATIC STORM MOTION WILL BE POSSIBLE ALONG OUTFLOW BOUNDARIES. CONVECTION IS EXPECTED TO DECREASE IN INTENSITY AND COVERAGE AFTER SUNSET. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY... SCATTERED TO NUMEROUS THUNDERSTORMS ARE FORECAST EACH DAY WITH A FEW STRONG THUNDERSTORMS POSSIBLE IN THE AFTERNOON AND EARLY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX. ENYEDI
The national radar mosaic for the moment the first event began.
1 funnel cloud. Local standard time, as filed.
A funnel cloud was sighted and persisted for about 1 minute.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2009Every state in 2009This day in weather historyWarnings in Florida, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 176493.